Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 34, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Sep 4, 2017, 11:31 AM EDT for 4 counties in Michigan. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2017, 11:31 AM EDT (15:31 UTC)
- Expired
- Sep 4, 2017, 12:00 PM EDT
- In force
- 29 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Antrim County, MI, Charlevoix County, MI, Grand Traverse County, MI, Leelanau County, MI
The radar
The NCL Michigan radar (KAPX), 70 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -377 J/kg
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 377 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
279
WUUS53 KAPX 041531
SVRAPX
MIC009-029-055-089-041600-
/O.NEW.KAPX.SV.W.0034.170904T1531Z-170904T1600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
1131 AM EDT MON SEP 4 2017
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Leelanau County in northern Michigan...
Northeastern Grand Traverse County in northern Michigan...
Antrim County in northern Michigan...
Southeastern Charlevoix County in northern Michigan...
* Until noon EDT
* At 1130 AM EDT, a cluster of severe thunderstorms were located
along a line extending from near Leelanau State Park to near
Leland, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near,
Ellsworth and Omena around 1145 AM EDT.
East Jordan, Old Mission and Mapleton around 1150 AM EDT.
Elk Rapids, Torch Lake, Kewadin and Jordan Township around 1155 AM
EDT.
Boyne City, Bellaire, Central Lake, Boyne Falls, Warner Township,
Clam River and Alden around 1200 PM EDT.
Other locations impacted by these severe thunderstorms include Good
Harbor and Lake Bellaire.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4485 8620 4522 8550 4520 8474 4482 8535
TIME...MOT...LOC 1530Z 269DEG 45KT 4516 8546 4499 8582
HAIL...1.00IN
WIND...60MPH
$$
SMD1 follow-up statement
340
WWUS53 KAPX 041606
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
1206 PM EDT MON SEP 4 2017
MIC009-029-055-089-041615-
/O.EXP.KAPX.SV.W.0034.000000T0000Z-170904T1600Z/
Leelanau MI-Grand Traverse MI-Antrim MI-Charlevoix MI-
1206 PM EDT MON SEP 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR LEELANAU...NORTHEASTERN GRAND
TRAVERSE...ANTRIM AND SOUTHEASTERN CHARLEVOIX COUNTIES HAS EXPIRED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been allowed to expire. However small
hail and gusty winds are still possible with additional
thunderstorms in the area..
LAT...LON 4485 8620 4522 8550 4520 8474 4482 8535
TIME...MOT...LOC 1605Z 269DEG 45KT 4516 8486 4500 8522
$$
SMDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 10:25 AM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Sep 4, 10:25 AM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1025 AM EDT Mon Sep 4 2017
.UPDATE...
Issued at 1015 AM EDT Mon Sep 4 2017
The sfc cold front is now aligned from far nrn Lake Huron back
westward to between Charlevoix and Bellaire and through mid Lake
Michigan. Showers and a few storms were lighting up as a shortwave
presses through the western Great Lakes. MUCAPES were roughly
500j/kg, maybe nearing 1000j/kg in the southern CWA. This has
only resulted in primarily intra-cloud flashes attm with just a
few cloud to ground strikes. Am expecting showers to fill in
further heading into afternoon as the shortwave continues to round
the base of large scale upper low in Ontario. Latest satellite
showing some holes in the clouds closer to Saginaw Bay for
possible better diurnal heating and instability growth. This is
also where there is a marginal risk for a severe storm or two
resides with the primary threat being mainly damaging winds.
Will have to monitor this area over the next several hours.
Currently storms are well below severe limits. The band of showers
is expected to be out of the Sag Bay region late this afternoon.
A little more nebulous heading into tonight. Several ill-defined
shortwave troughs expected to wrap into nrn Michigan, while the
will be some lingering instability over the warmer lakes,
primarily Lake Michigan. Could see some spotty showers in portions
of NW lower due to this. Temps in cold advection behind the
departed front will result in growing/deepening instability over
the lakes, sufficient enough for lake effect showers. This
continues into Tuesday, along with the possibility for a few
strikes of lightning out of those bands with expected MUCAPES of
300-500j/kg.
&&
.NEAR TERM...(Today through Tonight)
Issued at 311 AM EDT Mon Sep 4 2017
...Showers and thunderstorms today and tonight...
High Impact Weather Potential...Thunderstorms possible thru
tonight...with a marginal risk of severe storms this afternoon for
our SE CWA...
Pattern Synopsis/Forecast...Upstream cold front is just NW of our
CWA early this morning...extending from the parent low centered over
James Bay thru UPper Michigan into NW Wisconsin and Southern
Minnesota. Area of convection continues to bloom along and just
ahead of this boundary...impacting mainly Upper Michigan...the
Straits area and the tip of the Mitt attm. Embedded thunder remains
along the NW quadrant of this area of convection in line with the
instability axis and pronounced 850 mb theta E ridge. Strengthening
WAA ahead of this front along with increasing cloud cover have
limited diurnal cooling...with many locations across our CWA holding
in the 60s to around 70 degrees.
Cold front will reach the Straits area by 12Z early this morning...
and will then make steady progress SE thru our CWA throughout the
day. Front should clear our CWA by late afternoon...thus FROPA will
occur during peak heating for the SE half of our CWA. This timing
combined with descent dynamics and thermodynamics along and ahead of
the front will lend to increasing thunderstorm chances for this area
as we head into the afternoon. 0-3 km bulk shear values increase to
40-50 kts within this area during the afternoon...resulting in a
marginal chance for a few severe storms...with damaging winds being
the primary threat. Temps will generally hold in the 60s across most
of our CWA today...with the exception of our far SE CWA where high
temps will warm into the low to mid 70s where the cold front will
slide thru the latest.
Broad deep troughing...CAA and ample wrap-around low level moisture
behind the departing cold front will lead to increasing chances of
showers tonight. There is a slight chance for a thunderstorm as well
thanks to CAA aloft and steepening mid level lapse rates. Low temps
tonight will cool into the upper 40s to around 50 degrees.
&&
.SHORT TERM...(Tuesday through Wednesday)
Issued at 311 AM EDT Mon Sep 4 2017
...Lake Rain Showers Tuesday and Wednesday Below normal
Temperatures...
High Impact Weather Potential...None
Pattern Synopsis/Forecast...With the cold front through the region
from Monday/Monday night, the cold air bursts in the forecast area
under the 500 mb low near James Bay, and rotates into the Upper
Great Lakes. 12z/Tue, the 850 mb temperatures are +6c in N Lower,
but falls to around +3C by 00z/Wed. The lake temperatures in N Lake
Michigan are around 19c, so with the delta t around 16c, we will see
some shallow convection moisture in the lower level, i.e. Lake
effect rain showers. The HiRes models aren't picking up on it, but
the potential is there. The models do spit out a couple hundred J/kg
of MLCAPE, and under the 500 mb low will expect that some thunder
would be possible, but think that most of this will be rain showers.
It might be a good time for water spouts.
Primary Forecast concerns...The LE Rain will be the main concern as
the temperatures stay in the 60s by day and 40s by night. The
thunder potential seems a bit high, but considering the 500 mb low
overhead, can't rule out some thunder or possibly some graupel as
the freezing levels fall.
.LONG TERM...(Wednesday night through Sunday)
Issued at 311 AM EDT Mon Sep 4 2017
...From Below Normal to Above Normal Depending on Irma...
Extended (Thursday through Sunday)...The models are still in
agreement with the previous runs with the 500 mb low moving out of
the Upper Great Lakes Thursday. This would mean that the showers
would taper off over the region during the day, then the drier,
warmer air would begin to move into the region overnight. The models
then rotate the 500 mb ridge into the Upper Great Lakes Friday and
continue into Monday. This will give us dry weather through the
weekend and probably into early next week. However, this will all be
predicated on the path that Irma will map out over the weekend and
into early next week. The speed of the trough moving out on Thursday
could be delayed by Irma, or the 500 mb ridge pushing it out will
work, and the Irma will affect the East Coast. Stay tuned...
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 709 AM EDT Mon Sep 4 2017
Scattered showers will remain possible across much of Northern
Lower Michigan today and tonight as cooler air...deep cyclonic
flow and wrap-around moisture take hold of our region behind a
cold front moving thru our area today. Cigs will drop to MVFR this
afternoon and evening within this wrap-around moisture. LLWS will
come to an end early this morning as gusty winds shift to the
west and eventually NW behind the cold front.
&&
.MARINE...
Issued at 311 AM EDT Mon Sep 4 2017
Winds and waves will remain within SCA criteria across virtually all
of our nearshore areas this morning into early afternoon. Conditions
will gradually decrease during the rest of the afternoon and into
tonight. Showers and thunderstorms are likely today along and ahead
of a cold front sweeping thru the region. There is also a good
chance for showers and possibly a few thunderstorms tonight into
Tuesday thanks to deep cyclonic flow and CAA in the wake of the
departing cold front.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT until 5 PM EDT this afternoon for MIZ020-
025-031.
LH...SMALL CRAFT ADVISORY until 2 PM EDT this afternoon for LHZ346-
349.
SMALL CRAFT ADVISORY until midnight EDT tonight for LHZ347-348.
LM...SMALL CRAFT ADVISORY until 2 PM EDT this afternoon for LMZ323-
342-344>346.
LS...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LSZ321-322.
&&
UPDATE...SMD
NEAR TERM...MR
SHORT TERM...JL
LONG TERM...JL
AVIATION...MR
MARINE...MRHazardous weather outlook, Sep 4, 11:00 AM EDT, 31 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 1100 AM EDT Mon Sep 4 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 051200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel-5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI-Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-Point Betsie to Sleeping Bear Point MI-Manistee to Point Betsie MI-Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-Mackinac-Emmet-Cheboygan-Presque Isle- Charlevoix-Leelanau-Antrim-Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-Wexford-Missaukee- Roscommon-Ogemaw-Iosco-Gladwin-Arenac- 1100 AM EDT Mon Sep 4 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and Tonight. A band of showers with scattered thunderstorms will sink southeast through northern lower Michigan through the day. There is a marginal risk for a few severe storms for locations south and east of a line from West Branch to Oscoda. Damaging winds will be the primary threat. There is also a high swim risk due to rip currents today for the Lake Michigan beaches from Leelanau county southward. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a slight chance for thunderstorms in portions of Northern Lower Michigan Tuesday afternoon and Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Sep 4, 10:16 AM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1016 AM EDT MON SEP 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 AM NON-TSTM WND GST 1 NNE LELAND 45.02N 85.76W
09/04/2017 M45 MPH LMZ344 MI MESONET
MESONET STATION XLEL, LELAND.
0510 AM NON-TSTM WND GST 7 NNE NORTHPORT 45.21N 85.55W
09/04/2017 M41 MPH LEELANAU MI MESONET
MESONET STATION GTLM4, 6 NE NORTHPORT.
0300 AM HIGH SUST WINDS 13 W FRANKFORT 44.60N 86.50W
09/04/2017 M39 MPH LMZ366 MI BUOY
BUOY STATION WDH7559, 13 W FRANKFORT.
&&The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 10:33 PM EDT | Beach Hazards Statement | APX | Benzie, Leelanau, Manistee | 17 hr |
| Sep 4, 4:57 AM EDT | Special Marine Warning | APX | 93 min | |
| Sep 4, 11:29 AM EDT | Special Marine Warning | APX | 61 min | |
| Sep 4, 11:38 AM EDT | Severe Thunderstorm Warning | APX | Presque Isle | 37 min |
| Sep 4, 11:43 AM EDT | Special Marine Warning | APX | 92 min | |
| Sep 4, 11:56 AM EDT | Special Marine Warning | APX | 34 min | |
| Sep 4, 12:12 PM EDT | Severe Thunderstorm Warning | APX | Benzie | 18 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.